Travelling After a Heart Attack

You will be prescribed medications and may be taking supplements after a heart attack. Make sure you have enough for the duration of your trip and maybe a little more in the event you have to stay longer. Make sure you carry your medications in your hand luggage. Be sure if you are travelling by air to ensure that it is OK for security measures to take your medications on board. Most airlines will not have a problem with this.

Of course travelling in airports after a heart attack you have to go through security detectors. If you have had a recent stent placed it should not go off but if you have had a pacemaker, Automated Internal Cardio defibrillator (AICD) or even a recent perfusion scan the security detectors may go off. You may ask how a perfusion scan can set off the detectors well it is the radioactive isotope that is injected still remains in your body some days after and this can set off the detectors. Always best to inform the security guard of your condition even before you go through.

Travelling after a heart attack by air you want to ensure that you get up and move around a lot. Sitting down for a long period of time can cause your blood to pool therefore putting you at risk for clots. Therefore, if you are sitting in cramped quarters on a flight, also know as “economy class syndrome”, in the belief that the cramped seating arrangements, particularly with respect to legroom, are the prime cause. So it is important to move around and try for an aisle seat so you have that liberty to keep getting out of your seat.

In deep vein thrombosis (DVT) a blood clot forms in one of the veins inside the leg, It can be caused by a wide variety of factors other than air travel. The clot may break away from its position and travel through the heart to the lung where it may cause severe symptoms which can result in death.

Symptoms of a clot or deep vein thrombosis (DVT) can arise many days after the end of a flight. In 2001 The Lancet published an analysis estimating that 1 million cases of DVT related to air travel occur in the US every year and that 100,000 of these cases result in death (Lancet, September 8, 2001, p. 838).

If you are at risk for locat DVT you can get compressions socks to reduce the risk. Performing simple stretching exercises flexing the ankles while in your seat can be helpful. A lot of flights will have pre flight and in flight stretches on their screens or in the magazines.

Symptom of a DVT in the legs can be sudden swelling in one leg. Just remember a little swelling in flight is normal. You can get a cramping or tenderness sensation in the one leg. Even a bruise or swelling behind the knee. Symptoms of a DVT in the chest can include, shortness of breath, fainting, coughing up blood, fever, chest pain that can radiate, cramp in your side or painful or rapid breathing.

Starting your cardiac rehabilitation program is important so that you can enjoy the things you wish to do such as travelling. You will increase your fitness level and get a good understanding of all your risk factors to heart disease.